Inexcess: In search of recovery

Help and support for people and families
dealing with drug and alcohol problems

News

Alcohol and drugs in the news

Tranquiliser addiction affects millions of pensioners


Thursday, March 25th, 2010 Tranquiliser addiction affects millions of pensioners

Millions of pensioners are suffering from a long term addiction to tranquillisers that have been prescribed by doctors, a group of MPs have warned.

Around 1.5million people in the UK are addicted to benzodiazepines, a group of drugs prescribed by GPs for anxiety. In many of these cases the patients’ addiction has been facilitated by repeat prescriptions that have been running for years and even decades, according to an investigation carried out by the Daily Mail.

The investigation highlighted that:

• There is a lack of support services and specialist rehabilitation facilities for people suffering from addictions to prescription drugs

• Patients who decide to stop taking their prescription in a bid to beat their habit are being left to suffer painful withdrawal symptoms

• A number of MPs, under the All Party Group on Involuntary Tranquilliser Addiction, are lobbying the Department of Health to provide additional services to help patients who are addicted to prescription tranquilisers

Jim Dobbin, MP for Rochdale, and chairman of the group told the paper: “The Department of Health provides no funding for involuntary tranquilliser addiction, with the exception of a handful of cases. We want the government to recognise the problem and to help people come off these tablets by providing prescription drug withdrawal clinics in every area.”

Benzodiazepines are a group of drugs which include diazepam (previously known as Valium), alprazolam (brand name Xanax), oxazepam (Serax) and lorazepam (Ativan) and chlordiazepoxidex (Librium).

Many have a strong sedative effect, helping to ease the insomnia that often accompanies anxiety, producing drowsiness and slowing down mental activity. Other side effects can include paranoia, lethargy, fatigue, dizziness, and memory and balance problems.


Share This Page:
  • Digg
  • del.icio.us
  • Facebook
  • Google
  • E-mail this story to a friend!
  • TwitThis